Alert archive / South Dakota / River Flood Warnings in 2024
River Flood Warning 97, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Jun 22, 2024, 7:10 AM CDT for Moody County, South Dakota; Pipestone County, Minnesota. It was in force for 21 days.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2024, 7:10 AM CDT (12:10 UTC)
- Expired
- Jul 13, 2024, 7:10 AM CDT
- In force
- 21 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Pipestone County, MN, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Flandreau Creek above Flandreau (FCRS2). The gauge peaked at 11.52 ft at Jun 22, 2024, 6:00 PM CDT.
- Action stage
- 8 ft
- Minor stage
- 9 ft
- Moderate stage
- 11 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06480650, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 22, 6:21 AM CDT, 49 minutes earlier. Its key messages:
- Light showers and thunderstorms continue over southwestern Minnesota and northwestern Iowa. These are expected to move to out by late morning
- A low pressure system and cold front will trigger additional showers and thunderstorms this morning over central South Dakota. These showers will move eastward through the day and be east of the area by late afternoon/early evening.
- Ongoing flooding may worsen as the runoff from the last 24 hours makes its way to the waterways. Record river flooding is likely on several basins.
- Conditions will quiet down through the upcoming weekend into early next week. Temperatures remain near seasonal normals.
- Pattern through next week doesn't favor any long duration rain, but several brief risks for passing convection exist.
Area forecast discussion, Jun 22, 6:21 AM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 621 AM CDT Sat Jun 22 2024 .KEY MESSAGES... - Light showers and thunderstorms continue over southwestern Minnesota and northwestern Iowa. These are expected to move to out by late morning - A low pressure system and cold front will trigger additional showers and thunderstorms this morning over central South Dakota. These showers will move eastward through the day and be east of the area by late afternoon/early evening. - Ongoing flooding may worsen as the runoff from the last 24 hours makes its way to the waterways. Record river flooding is likely on several basins. - Conditions will quiet down through the upcoming weekend into early next week. Temperatures remain near seasonal normals. - Pattern through next week doesn't favor any long duration rain, but several brief risks for passing convection exist. && .DISCUSSION... Issued at 355 AM CDT Sat Jun 22 2024 TODAY: Lingering showers and thunderstorms over northwestern Iowa and central Minnesota will continue to push off to the east this morning. Another round of showers and thunderstorms is possible as a surface low and associated cold front move through late this morning. The better environment for thunderstorms is located over central Iowa. However, there is 500-800 J/kg of elevated instability to work with. If convection does initiate, the main threats will be moderate to briefly heavy rainfall, possibly some small hail, and wind gusts to 50 mph. These storms should be east of the area by late afternoon. Clouds will decrease from west to east and we may catch a few peaks of sunshine before sunset. Highs for this afternoon look to be in the mid to upper 70s with a few 80s along the Missouri River counties. A pleasant overnight follows with mostly clear skies and lows in the lower 60s. SUNDAY: For Sunday, a weak high pressure ridge builds in from the west. With rising heights we can expect a sunny day with warm temperatures in the 80s, with the warmest temperatures again along the Missouri River counties. Lows will be warm in the mid to upper 60s. Late Sunday into early Monday, there is a low (<30%) probability of some light showers. Confidence is low due to low agreement in guidance. If showers develop, they will remain light, producing a trace to a tenth or two. MONDAY: Flow aloft becomes more zonal for Monday. Strong WAA and southwesterly winds warm the 850mb temperatures into the upper 20s Celsius! Good mixing will kick the highs up into low to mid 90s F at the surface. Along with good mixing come gusty winds. Look for winds to be southerly becoming southwesterly sustained at 15-20 mph with gusts 25-30 mph by afternoon. A subtle mid-level wave and associated cold front moves through late Monday into early Tuesday bringing a chance for some showers and thunderstorms. Elevated instability is sufficient to produce a few storms that could become strong to severe. At this time model agreement is low, and therefore confidence in thunderstorm development is low. Monday night lows will be warm, in the upper 60-70s. TUESDAY-SATURDAY: A series of short waves bring multiple rounds of showers through Thursday. An upper trough approaches from the west Thursday afternoon bringing our next chance for strong to severe thunderstorms. Models are in fairly good agreement in the development of the low pressure system, but they differ greatly in timing and track. Definitely one to keep an eye on, especially after the recent rains. && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 616 AM CDT Sat Jun 22 2024 IFR fog and stratus continues to spread into portions of southeast SD and southwest MN early this morning, including near Huron and Sioux Falls. Further south, low VFR conditions should linger through mid morning until IFR to MVFR stratus overspreads the region through at least mid day. Conditions should improve this afternoon as a passing cold front sweeps through, lifting ceilings some and turning winds northwest. Isolated showers and storms will persist in the region through mid afternoon. By this evening, drier VFR conditions will prevail. && .HYDROLOGY... Issued at 244 PM CDT Fri Jun 21 2024 The flood watch has been extended for portions of southeastern South Dakota, southwestern Minnesota, and northwestern Iowa. Additional showers and thunderstorms are expected to develop this afternoon and push east over an area already experiencing significant flooding. Additional rainfall totals of 0.25 to 0.5 inches are expected. Though these totals are not considered heavy rainfall, the situation over this area is already such that any additional rainfall over a few tenths will exacerbate an already serious situation. In addition, river levels are expected to continue to rise over the next 12 to 24 hours as the rainfall drains from the surrounding area into the water ways. Widespread moderate to major flooding is expected with some river basins seeing potently record breaking peaks. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...Flood Watch through this evening for SDZ062-067. MN...Flood Watch through this evening for MNZ081-089-090-098. IA...Flood Watch through this evening for IAZ001>003-012>014. NE...None. && DISCUSSION...AJP AVIATION... HYDROLOGY...AJP
Hazardous weather outlook, Jun 22, 4:20 AM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 420 AM CDT Sat Jun 22 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-230930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 420 AM CDT Sat Jun 22 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A few more scattered showers with an occasional rumble of thunder will be possible through the late afternoon. Additional accumulation of a few tenths for areas west of I-29. East of I-29 can expect additional accumulation of 0.25 to 0.5 inches. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Ongoing flooding concerns will continue over the next few days as rainfall drains from the surrounding area into the waterways. More scattered showers and storms will be possible by Sunday night, though the threat is low (<30%). A better chance for a few strong to severe thunderstorms is possible Monday night into Tuesday morning. A few storms may become severe with large hail and damaging wind gusts being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:32 PM CDT | Flash Flood Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Gregory and 2 more | 3 hr |
| Jun 21, 7:33 PM CDT | Flash Flood Warning | FSD | Bon Homme, Clay, Hutchinson, Lincoln, McCook, Minnehaha and 2 more | 4 hr |
| Jun 21, 7:57 PM CDT | Flash Flood Warning | FSD | Clay, Lincoln, Minnehaha, Turner, Yankton | 4 hr |
| Jun 22, 1:30 AM CDT | Areal Flood Warning | FSD | Union | 59 hr |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Bon Homme | 3 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Minnehaha | 21 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Union | 21 days |
| Jun 22, 7:15 AM CDT | River Flood Warning | FSD | Moody | 21 days |
| Jun 22, 10:32 AM CDT | River Flood Warning | FSD | Union | 6 days |
| Jun 22, 12:28 PM CDT | River Flood Warning | FSD | Brookings | 21 days |
| Jun 22, 2:14 PM CDT | River Flood Warning | FSD | Moody | 21 days |
| Jun 22, 2:14 PM CDT | River Flood Warning | FSD | Minnehaha, Moody | 21 days |
| Jun 22, 6:12 PM CDT | River Flood Warning | FSD | Moody | 21 days |
| Jun 21, 8:19 PM CDT | Flash Flood Warning | FSD | Dickinson, Lyon, O'Brien, Osceola, Sioux | 4 hr |
| Jun 21, 8:45 PM CDT | Flash Flood Warning | FSD | Lyon, Osceola | 4 hr |
| Jun 21, 9:13 PM CDT | Tornado Warning | FSD | Osceola | 32 min |
| Jun 21, 9:25 PM CDT | Flash Flood Warning | FSD | Clay, Dickinson, O'Brien, Sioux | 4 hr |
| Jun 21, 9:44 PM CDT | Tornado Warning | FSD | Sioux | 17 min |
| Jun 21, 10:00 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 30 min |
| Jun 21, 10:57 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 33 min |
| Jun 22, 1:56 AM CDT | Flash Flood Warning | FSD | Sioux | 3 hr |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | O'Brien | 21 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Dickinson | 23 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Clay | 21 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Sioux | 21 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Dickinson | 21 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Plymouth, Woodbury | 3 days |
| Jun 22, 7:18 AM CDT | River Flood Warning | FSD | Cherokee | 29 hr |
| Jun 21, 7:06 PM CDT | Flash Flood Warning | FSD | Cottonwood, Jackson, Murray, Nobles, Pipestone, Rock | 4 hr |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Lyon | 21 days |
| Jun 22, 8:34 AM CDT | Areal Flood Warning | FSD | Cottonwood | 25 hr |
| Jun 22, 11:59 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 31 min |
Nearby
River Flood Warnings in South Dakota, 2024River Flood Warnings in Minnesota, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.